Alert archive / Kansas / Flash Flood Warnings in 2011
Flash Flood Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 4, 2011, 9:22 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2011, 9:22 PM CDT (02:22 UTC)
- Expired
- Aug 5, 2011, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 9:25 PM CDT | HEAVY RAIN 1.71 | 11 Nne Goodland, KS | STARTED RAINING AT 0100Z |
| Aug 4, 9:30 PM CDT | HEAVY RAIN 4 | 15 N Goodland, KS | AT HIGHWAYS 80 AND 21 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
151
WGUS53 KGLD 050222
FFWGLD
KSC023-181-050530-
/O.NEW.KGLD.FF.W.0028.110805T0222Z-110805T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS...
SOUTHERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
* UNTIL 1130 PM MDT/1230 AM CDT/
* AT 821 PM MDT/921 PM CDT/...EMERGENCY MANAGEMENT REPORTED FLASH
FLOODING ACROSS THE WARNED AREA. ROAD 80 ON THE SHERMAN AND
CHEYENNE COUNTY LINE HAD WATER ABOUT A FOOT DEEP FLOWING OVER IT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BIRD CITY...
EDSON...GOODLAND...KANORADO...RULETON...ST. FRANCIS AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3957 10141 3932 10139 3933 10204 3980 10204
3981 10142
$$
LOCKHART1 follow-up statement
369
WGUS73 KGLD 050530
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 PM MDT THU AUG 4 2011
KSC023-181-050545-
/O.EXP.KGLD.FF.W.0028.000000T0000Z-110805T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN KS-CHEYENNE KS-
1130 PM MDT THU AUG 4 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CHEYENNE
AND NORTHERN SHERMAN COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3957 10141 3932 10139 3933 10204 3980 10204
3981 10142
$$
STASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:42 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 4, 5:42 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT THU AUG 4 2011 .DISCUSSION... 309 PM MDT THU AUG 4 2011 CONTINUING FORECAST PROBLEM WILL BE THE CHANCES OF THUNDERSTORMS THROUGH THE PERIOD. SATELLITE SHOWING LITTLE CHANGE IN THE FLOW OVER THE LAST 24 HOURS. BROAD/MEAN TROUGH IS LOCATED OVER THE PACIFIC. THE RIDGING DOWNSTREAM OF THAT IS HELPING TO PUSH AN UPPER SYSTEM INTO THE WESTERN PORTION OF THE COUNTRY. BROAD UPPER RIDGE CONTINUES OVER MOST OF THE SOUTHERN PORTION OF THE COUNTRY. SUBTROPICAL MOISTURE STILL STREAMING ACROSS THE AREA. MODELS INITIALIZED FINE AT THE JET AND MID LEVELS. NAM WAS HANDLING THE BOUNDARIES/WIND FIELD THE BEST...ESPECIALLY THE ONE THAT IS NEAR OUR SOUTHERN EDGE. MODELS TENDED TO INITIALIZE A LITTLE COOL ON THE LOW LEVEL THERMAL FIELD. TONIGHT...OUTFLOW BOUNDARY FROM CONVECTION OVER CENTRAL KANSAS PUSHED ACROSS THE NORTHEAST OF THE AREA EARLIER THIS MORNING. UPSLOPE FLOW BEHIND THIS BOUNDARY ALLOWED STRATUS AND FOG TO DEVELOP. THAT BOUNDARY HAS PULLED BACK/MIXED OUT SOME TO THE EAST AS THE DAY HAS PROGRESSED AND IS OVER THE NORTHEAST PORTION OF THE AREA. THUNDERSTORMS HAVE ALREADY DEVELOPED ON THIS BOUNDARY. ALSO A SURFACE TROUGH IS DRAPED OVER THE WEST AND NORTHWEST SECTIONS OF THE AREA WITH ANOTHER SURFACE TROUGH DRAPED NEAR THE SOUTH AND SOUTHEAST EDGE. THUNDERSTORMS ARE STARTING TO FORM ON THE WESTERN BOUNDARY AS WELL. LITTLE TO NO LIFT ALOFT AT THIS TIME. SHORTWAVE THAT LOOKS TO AFFECT THE AREA LATER ON IS OVER NEW MEXICO AT THIS TIME. BY LATER IN THE NIGHT THE NORTH/NORTHWEST PORTION COULD BE IN THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALL IN ALL IN LOOKS LIKE AN ACTIVE NIGHT. HIGHEST CHANCES WILL START IN THE WEST EARLY THEN WORK ACROSS THE ENTIRE AREA THROUGH THE REST OF THE NIGHT. SLOW MOVEMENT AND MOIST AIR MASS IN PLACE...WILL ADD HEAVY RAINFALL. FRIDAY/FRIDAY NIGHT...LOOKS LIKE THERE WILL BE ONGOING THUNDERSTORMS AT THE BEGINNING OF THE DAY...MAINLY OVER CENTRAL AND ESPECIALLY EASTERN SECTIONS. RIGHT ENTRANCE REGION OF JET LOOKS TO AFFECT THE NORTHWEST HALF OF THE AREA IN THE AFTERNOON AND NIGHT. MAIN MID LEVEL LIFT SHOULD NOT COME IN UNTIL DURING THE NIGHT AND WILL HAVE THE HIGHER CHANCE THERE. BECAUSE OF ONGOING CONVECTION AND CLOUD COVER...WILL GO TOWARD THE COOLER GUIDANCE. SATURDAY/SATURDAY NIGHT...LOOKS LIKE ONCE AGAIN THERE WILL BE ONGOING PRECIPITATION IN THE MORNING MAINLY IN THE EASTERN HALF. WEAK ENTRANCE REGION OF UPPER LOOKS TO AFFECT THE AREA THROUGH THE PERIOD. ONE SHORTWAVE TROUGH LEAVES IN THE MORNING AND ANOTHER COMES IN LATE IN THE AFTERNOON. ALSO A FRONT COMES DURING THIS PERIOD... PROBABLY DURING THE DAY. THE NAM HAS SLOWED THE FRONT WAY DOWN WITH OTHER MODELS PUSHING THROUGH ABOUT HALF WAY THROUGH THE AREA DURING THE DAY. CONSIDERING THE TIMING PROBLEMS/POSSIBILITY OF ONGOING CONVECTION WILL BROADBRUSH LOW CHANCE. CHANCE DURING THE LOOKS LIKE IT SHIFTS SOUTH AND EAST DURING THE NIGHT. THINK THE MAIN CHANCE WILL BE TIED TO THE FRONT BUT MID AND UPPER LIFT COULD SET OFF STORMS IN THE POST FRONTAL REGIME. WILL BROADBRUSH CHANCES POPS ONCE AGAIN. AGAIN BECAUSE OF LINGERING CONVECTION...CLOUD COVER... AND ANTICIPATED POSITION OF INCOMING FRONT...WILL TEND TO GO SLIGHTLY COOLER THAN GUIDANCE EXCEPT FOR LOCATIONS THAT WILL NOT SEE FRONTAL PASSAGE BY PEAK HEATING TIME. SUNDAY/SUNDAY NIGHT...START THE DAY IN A POST FRONTAL UPSLOPE REGIME. ANOTHER SHORTWAVE TROUGH ALONG WITH A LEFT FRONT QUADRANT OF THE JET WILL BE GETTING CLOSE TO THE WEST NORTHWEST PORTION OF THE FORECAST AREA IN THE AFTERNOON. WILL PAINT SLIGHT CHANCE POPS THERE FOR NOW. JET CONTINUES TO PUSH INTO THE AREA DURING THE NIGHT WITH THE BRUNT OF ITS LIFT OVER THE NORTH OR NORTH OF THE AREA. LOOKS A COUPLE SHORTWAVE TROUGHS MOVING THROUGH WITH ACTUALLY THE STRONGER ONE MOVING IN LATE IN THE NIGHT. MODELS HINTING AT OLD FRONTAL BOUNDARY MOVING BACK NORTH DURING THE NIGHT. WILL PUT IN A LOW CHANCE CATEGORY OVER MOST IF NOT THE ENTIRE AREA. DUE TO EXPECTED WIND FIELD AND PROBABLE CLOUD COVER...WILL TEND TO GO A LITTLE BELOW GUIDANCE. MONDAY THROUGH THURSDAY...A PATTERN CHANGE STARTS DURING THIS PERIOD AND A LOT OF DIFFERENCES IN THE MODELS SHOWING UP. IT INVOLVES HOW THEY HANDLE A WEAKER TROUGH NEAR THE PACIFIC NORTHWEST AND A STRONGER TROUGH THAT COMES OUT OF CANADA AND DIGS TOWARD THE GREAT LAKES REGION. IN GENERAL THE ECMWF IS WEAKER/SHALLOWER/SLOWER WITH ITS FEATURES THAN THE GFS. THE ECMWF HOWEVER HAS TRENDED DEEPER AND SLOWER FROM ITS PREVIOUS RUN WITH THE GFS SHOWING A SLIGHT SLOWING TREND. ENSEMBLES AND OTHER DETERMINISTIC SOLUTIONS ARE SPREAD OUT WITH TWO TO THREE SOLUTIONS. ENSEMBLES WOULD SUPPORT A SLOWER SOLUTION AND MORE TOWARD A WEAKER/MORE OPEN WAVE WHICH TENDS TO SUPPORT THE DETERMINISTIC ECMWF IF HAD TO CHOOSE. HPC BLENDED SOLUTION GOES IN THAT DIRECTION AND THAT LOOKS REASONABLE. NO MATTER WHICH SOLUTION THE MODELS SHOW A NORTHWEST FLOW ALOFT DEVELOPING OVER THE AREA. AREA WILL BE IN A POST FRONTAL REGIME AFTER A RATHER STRONG COLD FRONTAL PASSAGE DURING THE WEEKEND. STRONG WEST TO EAST UPPER JET MOVES INTO THE AREA OR IS NEAR THE AREA DURING THIS TIME. ALSO WILL HAVE HARD TO TIME SHORTWAVES IN NORTHWEST FLOW ALOFT. MODEL POPS ARE ABOVE CLIMO AND THAT SEEMS REASONABLE. SO WILL CONTINUE TO HAVE NORMAL AFTERNOON AND NIGHT THUNDERSTORM CHANCES THROUGH THE PERIOD. ALSO WILL TREND TOWARD COOLER GUIDANCE WITH SOME RECOVERY POSSIBLE BY LATER IN THE PERIOD. THANKS TO ALL WHO COLLABORATED. BULLER && .AVIATION... 442 PM MDT THU AUG 4 2011 FOR THE 00Z TAFS...COMPLICATED SCENARIO THIS TAF PERIOD. TSTORMS DEVELOPING NEAR KGLD WITH MORE ON THE WAY FROM CO. HRRR/WRF MODELS SHOWING MORE DEVELOPMENT AROUND KGLD THROUGH SHORT TERM WITH TSRA MOVING ACROSS BOTH TERMINALS THROUGH 08Z. AFTERWARDS...UPLSLOPE WINDS WILL LEAD TO LOW CIGS AT KGLD AND AND LOW VIS AT KMCK THROUGH THE MORNING HOURS. AFTER CIG/VIS DISSIPATE...VFR CONDS XPECTED THROUGH REST OF PERIOD. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 4, 11:57 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU AUG 4 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU AUG 4 2011 /1157 AM CDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...ALONG WITH HEAVY RAINFALL FOR THE SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND NIGHT FROM FRIDAY THROUGH THE MIDDLE OF NEXT WEEK. ALTHOUGH THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW...THE STRONGER STORMS WILL PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 4, 4:21 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 5 E ATWOOD 39.81N 100.95W
08/04/2011 E70 MPH RAWLINS KS TRAINED SPOTTER
3/4 INCH HAIL ALSO FALLING AT TIME OF REPORT.
&&
BASSpecial weather statement, Aug 4, 4:48 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 348 PM MDT THU AUG 4 2011 KSZ002-003-042230- DECATUR-RAWLINS- 448 PM CDT THU AUG 4 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF HERNDON...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3978 10044 3957 10056 3958 10096 3984 10077 TIME...MOT...LOC 2148Z 290DEG 16KT 3972 10075 LOCKHART
Special weather statement, Aug 4, 7:09 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU AUG 4 2011
KSZ001-013-050045-
CHEYENNE-SHERMAN-
609 PM MDT THU AUG 4 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF HALE...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3965 10151 3927 10166 3934 10205 3938 10205
3969 10200
TIME...MOT...LOC 0009Z 276DEG 15KT 3957 10188
LOCKHARTLocal storm report, Aug 4, 8:18 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL GOODLAND 39.35N 101.71W
08/04/2011 M1.75 INCH SHERMAN KS NWS EMPLOYEE
&&
BASLocal storm report, Aug 4, 8:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 SSW GOODLAND 39.22N 101.78W
08/04/2011 M1.75 INCH SHERMAN KS NWS EMPLOYEE
CORRECTED FOR LOCATION
&&
BASLocal storm report, Aug 4, 9:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 10 S SHARON SPRINGS 38.75N 101.75W
08/04/2011 E60 MPH WALLACE KS TRAINED SPOTTER
&&
BASThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:09 PM CDT | Special Weather Statement | GLD | Sherman | 36 min |
| Aug 4, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| Aug 4, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 49 min |
| Aug 4, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 63 min |
| Aug 4, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 36 min |
| Aug 5, 12:44 AM CDT | Special Weather Statement | GLD | Graham | 31 min |
| Aug 5, 12:53 AM CDT | Special Weather Statement | GLD | Norton | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.